Toxic Seizures. Timothy B. Erickson, MD, FACEP, FACMT University of Illinois @ Chicago Toxikon Consortium. Less Common Causes of Toxic or Drug-Induced Seizures. CASE #1.
Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.
Toxic Seizures Timothy B. Erickson, MD, FACEP, FACMT University of Illinois @ Chicago Toxikon Consortium
CASE #1 A 37 year old patient presents by paramedics after his father found him unresponsive with tonic-clonic seizures. The patient had recently ingested “oil of wormwood” he had purchased on the internet.
CASE #2 • A 43 year old male has an argument with his wife. He goes to the shed in the backyard and then crawls into bed with his upset spouse. He calmly informs her that he just drank a can of “gopher-getter.” She ignores him and falls asleep. • One hour later, she is awakened by his seizure activity and notes he is “seizing with his eyes wide open.”
CASE #3 • Two brothers are forging through the woods with a plan to “live off the fat of the land.” They arrive by a small mountain stream and discover some “wild carrot roots.” They build a campfire, and cook some “wild carrot soup.” 30 minutes after dinner, they are both actively seizing.
CASE #4 • A male is found unresponsive by state police his car which is discovered off the road, trapped in a snow bank. There are no signs of obvious trauma. Paramedics are called to the scene and the patient is transported to the nearest ED. En route, the patient suffers a generalized seizure.
CASE #5 • A four year old child presents with new onset seizure activity and is admitted to a tertiary care PICU. After an extensive work-up, no clear etiologic cause is determined. One week after admission, a compulsive medical student questions the family and discovers the child had been “force-fed dirt…”
CASE #6 • A dermatology calls the toxicology service frantic stating his patient is actively seizing in his clinic. The patient had been undergoing “an extensive hair transplant”
MANAGEMENT 1. ABC’s 2. Gastric Decontamination 3. Antidotes
MANAGEMENT 4. Benzodiazepines 5. Phenobarbital 6. Phenytoin 7. Valproic Acid
MANAGEMENT • Neuromuscular paralysis
TOXIC SEIZURES O - Organophosphates, Oral hypoglycemics T - Tricyclic Antidepressants, Theophylline I - INH, Insulin S - Salicylates, Sympathomimetics, Strychnine
TOXIC SEIZURES C - Cocaine, Camphor, Carbon Monoxide A - Amphetamines, Anticholinergics M - Methyl Xanthines, Morels (False) P - Pesticides, Propoxyphene, PCP
TOXIC SEIZURES B - Botanicals, Benzo withdrawal, Bioski E - Ethanol Withdrawal L - Lead, Lithium L - Lindane, Lidocaine
Summary • Many drugs and toxicologic agents can lower a patient’s seizure threshold resulting in seizure activity. • Seizure activity may be the first clinical sign of a toxic exposure.
Summary • In general, benzodiazepines are the first line of treatment for toxin-induced seizures unless a specific antidote is available. • Although phenytoin is the second-line agent indicated in the treatment of most causes of seizures, it is usually not efficacious in the management of drug-induced seizures.
Summary • When managing suspected toxin-induced seizures, it is imperative to not overlook coexisting head injuries, spinal injuries, rhabdomyolysis, infection, or hyperthermia.
BIBLIOGRAPHY • Bey T, Walter F: Seizures. In: Ford M, DeLaney K, Ling L, Erickson T: Clinical Toxicology. WB Saunders Co, Philadelphia, 2001:pp155-167. • Kunisaki T, Augenstein W: Drug and toxin-induced seizures. Emerg Med Clin North Am 1994;12:1027-1056. • Olson K, Kearney T, Dyer J, et al: Seizures associated with poisoning and drug overdose. Am J Emerg Med1994; 12:392-395.